Skip to main content
eScholarship
Open Access Publications from the University of California

Programmed cell death protein 1 inhibitor-induced recalcitrant mixed small and medium vessel vasculitis

  • Author(s): Kullberg, Sara A
  • Krug, Hollis
  • Gaddis, Kevin
  • Goldfarb, Noah
  • et al.
Creative Commons 'BY-NC-ND' version 4.0 license
Abstract

Pembrolizumab, a programmed cell death protein 1 (PD1) inhibitor, has been known to be associated with several adverse reactions, including immune related adverse events. In less than one percent of patients, PD1 inhibitors have been linked to the development of connective tissue disease. Patients with previously known connective tissue disease are hypothesized to be at increased risk of flares in as many as 40% of cases. A 70-year-old man with a past medical history significant for rheumatoid arthritis in remission and stage IV lung adenocarcinoma presented to the dermatology clinic after one cycle of nivolumab and eight cycles of pembrolizumab exhibiting worsening, painful bilateral lower extremity ulcers for approximately one month. On the lower legs, three large black retiform eschars and bullous purpuric plaques were observed. Vasculitis is a rare complication of PD1 inhibitor therapy, with the majority of cases reported in literature either medium vessel or large vessel vasculitis. Only glucocorticoids have proven effective for PD1-induced vasculitis and these patients generally require multi-specialty management.

Main Content
Current View